Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 4, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 8, 2003, 9:07 PM CDT for Floyd County, Iowa. It was in force for 8 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2003, 9:07 PM CDT (02:07 UTC)
- Expired
- May 8, 2003, 9:15 PM CDT
- In force
- 8 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Floyd County, IA
The radar
The La Crosse radar (KARX), 141 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
679 WUUS53 KARX 090207 SVRARX IAC067-090215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 907 PM CDT THU MAY 8 2003 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FLOYD COUNTY IN NORTH CENTRAL IOWA * UNTIL 915 PM CDT * AT 907 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL 4 MILES SOUTH OF COLWELL...OR ABOUT 4 MILES NORTHEAST OF CHARLES CITY...MOVING NORTH AT 65 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 4310 9274 4321 9271 4321 9257 4306 9256 $$ MW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:37 PM CDT, 6 hours 30 minutes earlier.
Area forecast discussion, May 8, 2:37 PM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 237 PM CDT THU MAY 8 2003 .TONIGHT THROUGH SATURDAY... AS UPPER TROUGH FINALLY BEGINS TO MOVE EAST BY EARLY NEXT WEEK... FORECAST PROBLEMS CENTER ON SHORT WAVE TROUGHS EJECTING OUT. MAIN TWO WILL BE TONIGHT AND AGAIN SATURDAY NIGHT...ALTHOUGH MAIN CONCERN IS RAINFALL THREAT TONIGHT WITH POSSIBILITY OF FLOOD WATCH. FORECAST AREA IN BROAD EASTERLY LOW LEVEL FLOW THIS AFTERNOON NORTH OF ELEVATED FRONT TO THE SOUTHWEST. STRONG LOW LEVEL JET REMAINS OVER EASTERN KANSAS AND WESTERN MISSOURI AS OF 18Z WITH SHORT WAVE EJECTING OUT OF COLORADO. CONVERGENCE FROM THIS WAS SUPPORTING AREA OF RAIN SHOWERS SLOWLY ADVECTING NORTHWARD THROUGH IOWA...WHICH SHOULD ENTER FORECAST BY EARLY EVENING. SURFACE FRONT REMAINS WELL SOUTH...CLOSER TO INTERSTATE 70 IN MISSOURI...WITH 3 HOUR PRESSURE FALLS ACROSS MUCH OF UPPER MIDWEST. AS FIRST STRONG SHORT WAVE TROUGH EJECTS TONIGHT FROM COLORADO INTO MINNESOTA...IMPRESSIVE DYNAMICS TO AFFECT REGION. UPPER JET MOVING OUT OF SOUTHWEST U.S. WILL CREATE GOOD DIVERGENCE ALOFT...ESPECIALLY AROUND 06Z. IN RESPONSE LOW LEVEL JET WILL CONTINUE CREATING STRONG WARM AIR ADVECTION...850 MB THETA E ADVECTION...AND IMPRESSIVE LOW LEVEL MOISTURE TRANSPORT. 1200 UTC SHORT TERM MODELS IN GOOD AGREEMENT TRACKING SURFACE LOW FROM KANSAS THIS AFTERNOON INTO NORTHWEST IOWA OVERNIGHT TO NEAR TWIN CITIES BY 18Z FRIDAY. ETA MODEL CONTINUES TO BE MUCH STRONGER WITH QPF /RAINFALL TOTALS/ COMPARED TO GFS/AVN SOLUTION WHICH PUSHES BEST FORCING EAST TOWARD MORNING. EVEN WITH IMPRESSIVE DYNAMICS...UNSURE IF AREA WILL END UP HAVING FLOODING PROBLEMS. 3 HOUR FLASH FLOOD GUIDANCE IS LOWEST ACROSS PARTS OF NORTHEAST IOWA...IN 1.5 TO 2.0 RANGE. SYSTEM IS FAIRLY PROGRESSIVE AND WITHOUT BOUNDARY IN AREA NOW...HEAVIEST RAINFALL SHOULD BE LOCALIZED ENOUGH NOT TO CAUSE TOO MANY TROUBLES. WILL COORDINATE FURTHER BUT MAY HOLD OFF ON ANY WATCH RIGHT NOW. THIS WILL NEED TO BE MONITORED CLOSELY THOUGH...ESPECIALLY AS SHORT WAVE TROUGH APPROACHES LATER THIS EVENING. AREA WAS IN DAY 1 EXCESSIVE RAINFALL OUTLOOK EARLIER. STRONGER STORMS COULD CERTAINLY PRODUCE SOME HAIL FROM MID EVENING INTO OVERNIGHT HOURS WHICH WILL BE MAIN SEVERE WEATHER THREAT TONIGHT. INITIAL SHORT WAVE TROUGH WEAKENS ON FRIDAY ACROSS NORTHERN MINNESOTA AS RAIN SHIFTS NORTH. LOWERED POPS IN MOST AREAS TO BRING IN DRIER TREND FOR AFTERNOON HOURS ON FRIDAY. LARGE RANGE IN TEMPERATURES LOOKS REASONABLE AS WELL WITH FAR SOUTHERN COUNTIES GETTING INTO MORE SUN AND MUCH WARMER AIR. NEXT ADVERTISED SHORT WAVE TROUGH COMES INTO PLAY ON SATURDAY... BUT BEST DYNAMICS ON TRACK TO REMAIN FARTHER SOUTH. GFS/AVN SOLUTION STILL BRINGS ASSOCIATED SURFACE LOW RIGHT ACROSS SOUTHWEST WISCONSIN WHICH COULD BRING SOUTHERN WISCONSIN INTO WARM SECTOR BRIEFLY SATURDAY EVENING. ETA MODEL HAS BEEN CONSISTENT KEEPING SURFACE LOW TRACK CLOSER TO CHICAGO AREA. IN EITHER SCENARIO BANKING THAT SEVERE WEATHER THREAT WILL REMAIN SOUTH WITH MORE GENERAL RAINFALL. COORDINATED WITH DMX...DVN...MKX...MPX...GRB SHEA .SUNDAY THROUGH THURSDAY... ON SUNDAY...SFC LOW WILL CONTINUE TO WRAP MOISTURE/CLOUDS AND PRECIP ACROSS THE COUNTY WARNING AREA. WILL ADJUST FORECAST TO DECREASE POPS FROM SOUTHWEST TO NORTHEAST SUNDAY AFTERNOON ACROSS COUNTY WARNING AREA...AS UPPER LEVEL LOW QUICKLY TRACKS NORTHEAST INTO THE GREAT LAKES REGION. STRONG PRESSURE GRADIENT ON BACKSIDE OF TROUGH WILL CAUSE WINDY CONDITIONS...THAT MAY APPROACH ADVISORY CRITERIA. THEN THE LONG RANGE MODELS QUICKLY MOVE THE UPPER LEVEL LOW INTO SOUTHERN CANADA MONDAY...WITH THE 00Z THURSDAY GFS SLIGHTLY FASTER THAN THE 12Z ECMWF. OTHERWISE...THE LONG RANGE MODELS IN PRETTY GOOD AGREEMENT IN BUILDING RIDGE ACROSS THE CENTRAL U.S. TUESDAY AND INTO WEDNESDAY. WILL KEEP SLIGHT CHANCE OF SHOWERS NORTHERN COUNTY WARNING AND ADD TO EASTERN PARTS OF CWA...AS SYSTEM EXITS REGION MONDAY. 00Z THURSDAY GFS SHOWS UPPER LEVEL LOW OVER THE ROCKIES WEDNESDAY TO TRACK INTO THE SOUTHERN PLAINS...AND KEEPS THE SFC LOW WELL SOUTH OF COUNTY WARNING AREA. AGREE WITH GFS IN WASHING OUT UPPER LEVEL LOW...AS UPPER LEVEL RIDGE ENTRENCHED ACROSS THE CENTRAL U.S. WILL CONTINUE WITH DRY AND SEASONABLE TEMPERATURES TUESDAY THROUGH THURSDAY. DTJ .LSE...WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, May 8, 3:41 PM CDT, 5 hours 26 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 341 PM CDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A STRENGTHENING SURFACE LOW PRESSURE WILL MOVE NORTH NORTHEAST OUT OF KANSAS THIS EVENING AND BY FRIDAY MORNING...IT WILL BE LOCATED OVER SOUTHWEST MINNESOTA. THUNDERSTORMS WILL MOVE INTO THE NORTHEAST IOWA AND SOUTHWEST WISCONSIN AFTER 10 PM TONIGHT AND QUICKLY SPREAD NORTHEAST ACROSS SOUTHEAST MINNESOTA AND CENTRAL WISCONSIN. THE COMBINATION OF A STRONG LOW LEVEL JET AND DRY AIR MOVING IN ALOFT WILL CREATE SUFFICIENT INSTABILITIES FOR SOME OF THESE THUNDERSTORMS TO PRODUCE LARGE HAIL. AT THIS TIME...THE GREATEST SEVERE WEATHER THREAT WILL BE FROM 10 PM TO 4 AM. IN ADDITION...ABUNDANT MOISTURE ASSOCIATED WITH THIS SYSTEM WILL CREATE THE POTENTIAL FOR HEAVY RAIN AT TIMES. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE DURING THE OVERNIGHT HOURS AND INTO EARLY FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER VIGOROUS LOW PRESSURE IS FORECAST TO PRODUCE THUNDERSTORMS SATURDAY NIGHT INTO SUNDAY MORNING. AT THIS TIME...THE BEST INSTABILITY APPEARS TO BE SOUTH OF THE AREA...THUS NO ORGANIZED SEVERE STORMS ARE ANTICIPATED. DUE TO A TIGHT PRESSURE GRADIENT...STRONG WINDS CAN BE EXPECTED SATURDAY NIGHT AND SUNDAY. WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE...WITH GUSTS POSSIBLY AROUND 45 MPH IN THE FLAT TERRAIN OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA...AND ON THE RIDGETOPS OF SOUTHWEST WISCONSIN. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS MAY BE NEEDED OVERNIGHT IF STORMS SHOULD PRODUCE HAIL. RAINFALL REPORTS WOULD ALSO BE APPRECIATED FOR THE OVERNIGHT HOURS. IN ADDITION...PEAK WIND GUST REPORTS WILL BE APPRECIATED SATURDAY NIGHT AND SUNDAY. BOYNE
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:55 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Fayette | 35 min |
| May 8, 9:09 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.